Alert archive / North Dakota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 153, NWS Grand Forks, ND

July 16, 2008Barnes County, Ransom County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 16, 2008, 6:24 AM CDT for Barnes County, Ransom County, North Dakota. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 16, 2008, 6:24 AM CDT (11:24 UTC)
Expired
Jul 16, 2008, 7:01 AM CDT
In force
37 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon

Counties Barnes County, ND, Ransom County, ND

What was reported inside it

TimeReportWhereRemark
Jul 16, 6:35 AM CDTHAIL 0.758 W Litchville, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 11.4 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2008-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2008-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-207 J/kg
Mixed-layer LCL
2582 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
255 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 161124
SVRFGF
NDC003-073-161215-
/O.NEW.KFGF.SV.W.0153.080716T1124Z-080716T1215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
624 AM CDT WED JUL 16 2008

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BARNES COUNTY IN SOUTHEAST NORTH DAKOTA...
  THIS INCLUDES THE CITY OF VALLEY CITY...
  NORTHWESTERN RANSOM COUNTY IN SOUTHEAST NORTH DAKOTA...

* UNTIL 715 AM CDT

* AT 619 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS 
TRACKING A SEVERE THUNDERSTORM THAT HAD A HISTORY OF PRODUCING PENNY 
SIZE HAIL AND DAMAGING WINDS TO 60 MPH. THE STORM WAS LOCATED 6 
MILES EAST OF MONTPELIER...OR 28 MILES SOUTHWEST OF VALLEY 
CITY...MOVING TO THE NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE ABOUT...
  7 MILES NORTHWEST OF LITCHVILLE AT 640 AM CDT...
  7 MILES NORTHWEST OF HASTINGS AT 650 AM CDT...
  6 MILES SOUTHEAST OF VALLEY CITY AT 710 AM CDT...
  7 MILES SOUTHWEST OF ORISKA AT 715 AM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4662 9805 4662 9812 4663 9813 4662 9844
      4663 9845 4693 9846 4693 9845 4705 9776
      4662 9768 4660 9805
TIME...MOT...LOC 1121Z 245DEG 26KT 4669 9842

$$

JK
1 follow-up statement
000 
WWUS53 KFGF 161201
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
701 AM CDT WED JUL 16 2008

NDC003-073-161211-
/O.CAN.KFGF.SV.W.0153.000000T0000Z-080716T1215Z/
RANSOM ND-BARNES ND-
701 AM CDT WED JUL 16 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN BARNES AND
NORTHWESTERN RANSOM COUNTIES IS CANCELLED...

AT 658 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM LOCATED NEAR HASTINGS...OR 18 MILES SOUTH OF VALLEY
CITY...MOVING TO THE EAST AT 26 MPH.

THE THUNDERSTORM HAS WEAKENED AND WAS NO LONGER CONSIDERED SEVERE. SO
THE WARNING HAS BEEN CANCELLED. 

LAT...LON 4662 9805 4662 9812 4663 9813 4662 9844
      4663 9845 4693 9846 4693 9845 4705 9776
      4662 9768 4660 9805
TIME...MOT...LOC 1201Z 269DEG 23KT 4666 9806

$$

JK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 4:30 AM CDT, 1 hour 54 minutes earlier.

Area forecast discussion, Jul 16, 4:30 AM CDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
430 AM CDT WED JUL 16 2008

.DISCUSSION...
FLAT UPPER LEVEL RIDGE OVER WESTERN ND WILL MOVE EAST ACROSS THE
FORECAST AREA TODAY. UPPER LEVEL JET WILL BE LOCATED ALONG THE
INTERNATIONAL BORDER.

WATER VAPOR LOOP SHOWS SHORT WAVE/JET STREAK OVER SOUTHERN SK AND A
CIRCULATION CENTER OVER THE BC/AB BORDER. SK SHORT WAVE WILL MOVE
OVER SOUTHERN MB THIS AFTERNOON AND BC/AB UPPER LOW WILL MOVE ACROSS
SOUTHERN MB WED NIGHT.

RADAR SHOWING SCATTERED THUNDERSTORMS FROM WADENA TO BARNES
COUNTIES. AREAS VAD WINDS SHOWING 925 TO 850 HP WINDS ABOUT 20 TO 30
KNOTS. GOOD EAST WEST 850 HPA THETA-E GRAD WAS LOCATED OVER THE
SOUTHERN ZONES. LIS AND MUCAPES WERE THE LOWEST OVER THE SOUTHERN
ZONES. THETA-E GRADIENT SHIFTS A BIT NORTH BUT REMAINS OVER THE
SOUTHERN RED RIVER VALLEY. THETA-E GRAD SHIFTS SOUTH TONIGHT. WILL
KEEP HIGHER POPS SOUTH TODAY AND TONIGHT. PRECIPITABLE WATER LOWERS
A BIT FOR THU. LOW CAPES WILL BE ACROSS THE AREA THU AND KEEP CHANCE
FOR THUNDERSHOWERS THU AND THU EVENING.

NEXT SIGNIFICANT UPPER TROUGH MOVES INTO THE AREA SAT AND WILL BE
THE NEXT CHANCE FOR THUNDERSTORMS.

EXTENDED...SATURDAY-SUNDAY
NO CHANGES MADE TO THE EXTENDED.

&&

.AVIATION...
VFR CONDITIONS EXPECTED ACROSS MUCH OF THE AREA. THUNDERSTORMS ARE
EXPECTED THROUGH THE MORNING OVER THE SOUTHERN RED RIVER VALLEY
WHICH MAY PRODUCE MVFR CONDITIONS INTO FAR. BJI JUST CAME IN WITH
LIFR CIGS AND IFR VIS LIKELY DUE TO FOG.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.

&&

HOPPES
Hazardous weather outlook, Jul 15, 6:55 AM CDT, 23 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
655 AM CDT TUE JUL 15 2008

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-161200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
655 AM CDT TUE JUL 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE OVER PARTS OF EASTERN NORTH
DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE EXPECTED OVER PARTS OF EASTERN NORTH
DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA FROM WEDNESDAY
THROUGH THURSDAY. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS
OVER SOUTHEASTERN NORTH DAKOTA AND WEST CENTRAL MINNESOTA STARTING
WEDNESDAY AFTERNOON. LARGE HAIL AND DAMAGING WINDS ARE THE
PRIMARY SEVERE WEATHER THREATS.

THE POTENTIAL FOR ADDITIONAL THUNDERSTORMS TO DEVELOP ALSO EXISTS
OVER PARTS OF EASTERN NORTH DAKOTA...NORTHWEST AND WEST CENTRAL
MINNESOTA FROM SATURDAY NIGHT INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

NG

Nearby

Severe Thunderstorm Warnings in North Dakota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.